Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 85, NWS Grand Forks, ND

June 21, 2008Grand Forks County, Walsh County, North Dakota; Marshall County, Polk County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 21, 2008, 6:41 PM CDT for Grand Forks County, Walsh County, North Dakota; Marshall County, Polk County, Minnesota. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2008, 6:41 PM CDT (23:41 UTC)
Expired
Jun 21, 2008, 7:45 PM CDT
In force
64 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Marshall County, MN, Polk County, MN, Grand Forks County, ND, Walsh County, ND

What was reported inside it

TimeReportWhereRemark
Jun 21, 6:55 PM CDTHAIL 0.88Grand Forks, NDHAILED FROM 655-700PM.
Jun 21, 6:56 PM CDTHAIL 0.88Grand Forks, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.7 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2008-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2008-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 212342
SVRFGF
MNC089-119-NDC035-099-220045-
/O.NEW.KFGF.SV.W.0085.080621T2341Z-080622T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
641 PM CDT SAT JUN 21 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA...
  THIS INCLUDES THE CITY OF GRAND FORKS...
  SOUTHEASTERN WALSH COUNTY IN NORTHEAST NORTH DAKOTA...
  SOUTHWESTERN MARSHALL COUNTY IN NORTHWEST MINNESOTA...
  NORTHWESTERN POLK COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 745 PM CDT

* AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE     
  HAIL. THE STORM WAS LOCATED NEAR WARSAW...OR 10 MILES SOUTHEAST    
  OF GRAFTON...MOVING TO THE SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE ABOUT...
  6 MILES NORTHEAST OF ARDOCH AT 650 PM CDT...
  POLAND AT 655 PM CDT...
  7 MILES SOUTHWEST OF ALVARADO AT 700 PM CDT...
  MANVEL AT 710 PM CDT...

  INTERSTATE 29 BETWEEN MILE MARKER 166 AROUND 645 PM CDT...
  AND MILE MARKER 146 AROUND 720 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4782 9661 4768 9703 4834 9745 4843 9721
TIME...MOT...LOC 2341Z 332DEG 29KT 4830 9726

$$
SPEICHER
2 follow-up statements
000 
WWUS53 KFGF 212358
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
658 PM CDT SAT JUN 21 2008

MNC089-119-NDC035-099-220045-
/O.CON.KFGF.SV.W.0085.000000T0000Z-080622T0045Z/
GRAND FORKS ND-MARSHALL MN-POLK MN-WALSH ND-
658 PM CDT SAT JUN 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EASTERN GRAND FORKS...SOUTHWESTERN MARSHALL...NORTHWESTERN POLK
AND SOUTHEASTERN WALSH COUNTIES...

AT 653 PM CDT...A NATIONAL WEATHER SERVICE EMPLOYEE REPORTED A 
SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL. THE STORM WAS 
LOCATED OVER GRAND FORKS...MOVING TO THE SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MALLORY AND 6 MILES SOUTHWEST OF DAVIDSON BY 705 PM CDT...
  BYGLAND BY 710 PM CDT...
  FISHER BY 715 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4782 9661 4768 9703 4834 9745 4843 9721
TIME...MOT...LOC 2358Z 337DEG 26KT 4789 9699

$$
SPEICHER
000 
WWUS53 KFGF 220041
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
742 PM CDT SAT JUN 21 2008

MNC089-119-NDC035-099-220052-
/O.EXP.KFGF.SV.W.0085.000000T0000Z-080622T0045Z/
GRAND FORKS ND-MARSHALL MN-POLK MN-WALSH ND-
742 PM CDT SAT JUN 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GRAND FORKS...
SOUTHWESTERN MARSHALL...NORTHWESTERN POLK AND SOUTHEASTERN WALSH
COUNTIES WILL EXPIRE AT 745 PM CDT...

AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 2 MILES SOUTHWEST OF MANVEL...OR 11 MILES
NORTHWEST OF GRAND FORKS...MOVING TO THE SOUTHEAST AT 30 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WILL BE ALLOWED TO EXPIRE AT 745 PM CDT. 

LAT...LON 4782 9661 4768 9703 4834 9745 4843 9721
TIME...MOT...LOC 0042Z 337DEG 26KT 4803 9719

$$
SPEICHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:30 PM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jun 21, 2:30 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 PM CDT SAT JUN 21 2008

.DISCUSSION...
FORECAST CHALLENGE CONCERNS TEMPERATURES AND PCPN CHANCES MAINLY
NEXT WEEK. IN THE NEAR TERM WILL USE BLEND OF GFS/NAM REGARDING PCPN
POTENTIAL THIS EVENING. NAM A LITTLE OVERDONE WITH QPF WHERE
CANADIAN...GFS AND ECMWF DRY. IN LATER PERIODS MODELS IN REASONABLE
AGREEMENT.

FOR TONIGHT MID LEVEL CIRCULATION TO SLIDE SE AFFECTING MAINLY NE
MN. DEEPER LAYERED RH JUST CLIPS FAR NE FA AND ALONG WITH MODEST
INSTABILITY/CAPE AND WEAK LOW LEVEL CONVERGENCE WILL KEEP LOW POPS
GOING. ALSO WATER VAPOR SHOWING SUBTLE DARKENING MOVING SE OUT OF MB
WITH ISOLD CONVECTION DEVELOPING ACROSS NE 3/4 FA. WILL EXPAND
SLIGHT CHANCE POPS TO COVER MOST OF FA DURING EARLY EVENING. NOT
EXPECTING MUCH FOR SEVERE HOWEVER WITH BULK SHEAR 25-30KTS AND LOW
FREEZING LEVELS COULD SEE ISOLD SEVERE HAILER/GUSTY WINDS IN
STRONGER STORMS AND WILL UPDATE HWO. WITH LOSS OF HEATING EXPECT
CONVECTION TO  DISSIPATE ALONG WITH CLEARING. THERMAL PROFILE
CHANGES LITTLE SO MINIMUM TEMPERATURES SIMILAR TO LAST FEW DAYS.

HIGH PRESSURE REMAINS CENTERED OVER FA ON SUNDAY AND AS UPPER
RIDGING SHIFTS EASTWARD ANY ENERGY DROPPING THROUGH NW FLOW SHOULD
BE TO OUR EAST ALONG WITH DEEPER LAYERED RH. STILL LOOKS LIKE
POSSIBILITY OF SOME CU DEVELOPMENT HOWEVER FA SHOULD BE WEST OF ANY
PCPN CHANCES. THERMAL COLUMN RISES SLIGHTLY SO TEMPERATURES SHOULD
BE COUPLE OF DEGREES WARMER.

NEXT SHORTWAVE OF INTEREST WILL BEGIN TO FLATTEN UPPER RIDGE ON
MONDAY. MOST PART OF DAY LOOKS VOID OF SIGNIFICANT CLOUD COVER WITH
DEEPER RH SPREADING FROM WEST TO EAST MID-LATE AFTERNOON. WITH
TEMPERATURE PROFILE NOT SHOWING ANY DEGREE OF WARMING WILL HOLD
TEMPERATURES CLOSE WHAT WE HAVE BEEN SEEING. BOTH NAM AND GFS KEEP
FAVORED CAPE AND INSTABILITY AXIS WEST OF FA THROUGH 00Z AS SURFACE
BOUNDARY SHIFTS FROM WESTERN TO CENTRAL DAKOTAS. WILL KEEP ISOLD
POPS GOING OVER FAR WEST BUT MAY BE ABLE TO TRIM BACK TO MONDAY
EVENING IF TRENDS CONTINUE.

BETTER CHANCES FOR PCPN MONDAY NIGHT AS WEAKENING TROUGH SHIFTS
ACROSS FA WITH SHORT WAVE. LOW LEVEL JET UNIMPRESSIVE SO EXPECT ANY
CONVECTION TO WEAKEN AFTER SUNSET AS CAPE DIMINISHES AND COLUMN
STABILIZES.

EXPECT SOME LINGERING SHRA TUESDAY FORE NOON OTHERWISE COLUMN DRIES
SUFFICIENTLY TO KEEP REMAINDER OF FA DRY. RESIDUAL CLOUD COVER WILL
HAVE MAIN IMPACT ON TEMPERATURES TUESDAY SO AT THIS POINT WILL STAY
CONSISTENT WITH CURRENT VALUES.

.LONG TERM WED-SAT...
NOT A CONSISTENT MODEL TO FOLLOW IN THE WED THRU SAT PERIOD SO WILL
UTILIZE HPC GRIDS FOR THE MOST PART. FORECAST STARTS OUT WITH ZONAL
FLOW AT 500MB AND SLOWLY TRANSITIONS BACK TO A WESTERN RIDGE/EASTERN
TROUGH. THIS WILL SET THE STAGE FOR SOME NORMAL TO POSSIBLY SLIGHTLY
ABOVE NORMAL TEMPS. AS FAR AS PCPN CHANCES...CONFIDENCE NOT TOO HIGH
IN ANY ONE MODEL SOLUTION. LOOKS LIKE A SLOW SFC FRONTAL PASSAGE ON
WED AFTERNOON INTO THU...FOLLOWED BY ANOTHER SYSTEM STARTING THU
NIGHT. WITH THIS SET UP...LOOKS LIKE CONSTANT TSTM CHANCES FOR A
MAJORITY OF THE LONG TERM PERIOD. THERE SHOULD BE SOME BREAKS...BUT
HARD TO NAIL THOSE DOWN THIS FAR OUT.

&&

.AVIATION...
A PRETTY CONSISTENT NORTHWEST SFC WIND FLOW AT ALL TAF SITES WILL
DECREASE THRU THE EARLY EVENING...BECOMING FAIRLY LIGHT BY MIDNIGHT.
CUMULUS CLOUDS SHOULD ALSO START TO DISSIPATE DURING THE EVENING
LEAVING SKIES MOSTLY CLEAR.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER/GODON
Hazardous weather outlook, Jun 21, 2:13 PM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
213 PM CDT SAT JUN 21 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221915-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
213 PM CDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO EARLY
EVENING GENERALLY EAST OF A LINE FROM CANDO TO VALLEY CITY. AN
ISOLATED STORM MAY BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING
WINDS. STORMS ARE EXPECTED TO DIMINISH IN COVERAGE AND INTENSITY
TOWARDS SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE OVER PARTS OF EASTERN NORTH DAKOTA...
NORTHWEST AND WEST CENTRAL MINNESOTA FROM MONDAY AFTERNOON INTO
TUESDAY MORNING...AND AGAIN FROM WEDNESDAY INTO THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON INTO EARLY
EVENING.

VOELKER

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.